Strong Wind, Terry
- When
- October 25, 11:00 AM CST to 2:00 PM CST
- Where
- Terry forecast zone
- Measured
- 38 kt (44 mph) measured gust
- Crop damage
- $500,000
- Reported by
- Mesonet
- Coordinates
- 33.174, -102.335 (the zone’s center; the record gives no point)
The passage of an intense upper air storm system resulted in sustained southwest to westerly wind speeds between 25 and 35 mph over much of the South Plains of west Texas on the 25th. Although most gusts were in the 40 to 50 mph range, a 58 mph wind gust was measured by the Texas Tech University West Texas Mesonet near Silverton (Briscoe County).
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
The passage of an intense upper air storm system resulted in sustained southwest to westerly wind speeds between 25 and 35 mph over much of the South Plains of west Texas on the 25th. Although most gusts were in the 40 to 50 mph range, a 58 mph wind gust was measured by the Texas Tech University West Texas Mesonet near Silverton (Briscoe County).
The strong winds and associated blowing dust further damaged and degraded cotton crops which had already sustained extensive harm during severe thunderstorms on the 21st. Dis-coloring and stranding of already damaged cotton plants by the winds likely resulted in an additional $1 million in economic losses.
Total weather-related monetary losses to the South Plain's cotton industry between the 21st and 25th were estimated near $50 million.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 25, 5:31 AM CST, 5 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 631 AM CDT MON OCT 25 2010 .AVIATION... STRONG WESTERLY WINDS WILL DEVELOP ACROSS THE AREA TODAY AS A STRONG SYSTEM DEVELOPS ACROSS THE CENTRAL PLAINS. WINDS ARE EXPECTED TO BE HIGHER AT KLBB THAN AT KCDS. ADDITIONALLY...SUSTAINED WINDS COULD APPROACH 30 KNOTS AT KLBB DURING THE AFTERNOON. WINDS WILL DIMINISH NEAR DUSK BUT REMAIN BREEZY OVERNIGHT DUE TO A COLD FRONTAL PASSAGE. THIS COLD FRONT WILL ALSO SHIFT WINDS FROM THE WEST TO NORTHWEST. && .PREV DISCUSSION... /ISSUED 337 AM CDT MON OCT 25 2010/ SHORT TERM... THERE WAS NOT MUCH CHANGE IN THE THINKING OF TODAYS FORECAST. STRONG CYCLOGENESIS WILL OCCUR OVER KANSAS TODAY WITH AN APPROXIMATE 985MB SURFACE LOW AND ASSOCIATED SURFACE PRESSURE TROUGH DRAPED ACROSS THE AREA. THE STRONGEST WINDS AT 700MB WILL APPEAR TO BE OVER THE NORTHERN ZONES AND ESPECIALLY OVER THE SOUTHWESTERN PANHANDLE. MODELS PROG ANYWHERE BETWEEN 55 AND 70 KNOTS AT 700MB. MOST AREAS MAY NOT SEE MIXING AS HIGH AS 700MB BUT THE SOUTHWESTERN PANHANDLE WILL MIX ABOVE THE 700MB LEVEL. A FEW MITIGATING FACTORS MAY KEEP WINDS SLIGHTLY IN CHECK TODAY. NEARLY 100KT WINDS AT 500MB DO NOT MOVE OVER THE AREA UNTIL THE EVENING ALONG WITH THE APPROACH OF THE UPPER LEVEL JET OF 160KT IN THE CENTRAL ROCKIES. THE AREA WILL ALSO SEE HIGH LEVEL CLOUD COVER TODAY THOUGH IT IS NOT EXPECTED TO BE VERY THICK AND THUS NOT HAVE TOO MUCH OF AN EFFECT ON WINDS. BELIEVE WINDS WILL BE UNDER HIGH WIND CRITERIA TODAY THOUGH ADVISORY LEVEL WINDS APPEAR MORE OF A SURE BET ON THE CAPROCK. TEMPERATURES WILL AGAIN BE SEVERAL DEGREES WARMER THAN YESTERDAY GIVEN THE STRONG DOWNSLOPING WINDS. A FRONT WILL MOVE THROUGH THE AREA TUESDAY MORNING FROM AN UPPER LOW MOVING ACROSS THE UPPER MIDWEST. WINDS WILL STAY SLIGHTLY ELEVATED TUESDAY MORNING AND TURN TO THE NORTH. THE HIGHER WINDS DURING THE EARLY MORNING HOURS MAY KEEP THE TEMPERATURE FROM DROPPING TOO MUCH DESPITE THE CAA BEHIND THE FRONTAL PASSAGE. JDV LONG TERM... MUCH FLATTER SURFACE PRESSURE PATTERN WILL START TUESDAY AS FRONTAL BOUNDARY WASHES OUT OVER OUR SOUTHERN ZONES. VERY STRONG WINDS WILL CONTINUE ALOFT TUESDAY PROMOTING QUICK SURFACE PRESSURE FALLS AGAIN IN THE AFTERNOON AND A RETURN TO GUSTY DOWNSLOPE BREEZES. TEMPERATURES TUESDAY SHOULD BE ABLE TO RECOVER QUITE A BIT AFTER A CHILLY START...THOUGH WILL BE LIMITED BY THE COOLING ALOFT. WESTERN BORDER AREA MAY PROVE YET WARMER IF DOWNSLOPING KICKS IN EARLY ENOUGH. A LARGE COOL PACIFIC-CANADIAN AIRMASS WILL SETTLE INTO THE AREA STARTING WEDNESDAY BRINGING A COUPLE MORE FAIRLY CHILLY DAYS WITH HIGHS NEAR OR A BIT COOLER THAN NORMAL...AND MOST LOWS IN THE 30S OR LOW 40S. GIVEN THE DRY AIRMASS...WE ARE CONTINUING TO LEAN TOWARDS COOLER GUIDANCE TEMPERATURES AT NIGHT WHICH COULD BE WITHIN REACH OF FREEZING FOR PARTS OF THE NORTHERN ZONES BOTH WEDNESDAY AND THURSDAY MORNINGS. SURFACE RIDGE CENTER APPEARS WILL BE IN A FAVORABLE NORTHWEST TO SOUTHEAST CONFIGURATION ACROSS WESTERN ZONES EARLY WEDNESDAY...BUT CENTERED MORE OVER ROLLING PLAINS INTO NORTH TEXAS THURSDAY MORNING. ANYWAY...WE WILL CONTINUE TO INDICATE A FREEZE POTENTIAL IN OUR HAZARDOUS WEATHER OUTLOOK FAVORING MAINLY OUR NORTHERN ZONES DURING THIS PERIOD. A GRADUAL WARM-UP LATE IN THE WEEK WILL OCCUR AS A MODEST AMPLITUDE UPPER LEVEL RIDGE BUILDS FROM THE ROCKIES ACROSS THE SOUTHERN PLAINS WITH RETURNING SOUTH TO SOUTHWEST BREEZES. MOISTURE WILL BE VERY SLOW TO RETURN IN THIS PATTERN. A SHORT WAVE CROSSING THE SOUTHWEST COAST LATE FRIDAY APPEARS STRONGER THIS MODEL CYCLE AND WOULD AIM MOSTLY NORTH OF THE AREA SATURDAY WITH A RETURN TO LOW END WINDY OR BREEZY CONDITIONS ALONG WITH HIGHS BACK IN THE 70S OR LOW 80S. SUNDAY SHOULD SEE CONTINUING MILD CONDITIONS. A SHARPER UPPER LEVEL TROUGH MAY DIG JUST EAST OF THE AREA EARLY THE FOLLOWING WEEK...BUT TOO DISTANT TO FACTOR INTO THE UPCOMING SEVEN DAY PERIOD. RMCQUEEN FIRE WEATHER... FIRE WEATHER CONDITIONS ARE EXPECTED TO BE ELEVATED TODAY THOUGH FALL SHY OF CRITICAL VALUES. WINDS WILL EASILY EXCEED 20MPH THIS AFTERNOON WITH STRONG CYCLOGENESIS OVER KANSAS AND A SURFACE PRESSURE TROUGH DEVELOPING OVER THE AREA. DRYING WILL TAKE PLACE THIS AFTERNOON WITH MUCH ABOVE AVERAGE TEMPERATURES AND STRONG DOWNSLOPING WINDS. AFTERNOON RELATIVE HUMIDITIES ARE EXPECTED TO DROP TO BETWEEN 16 AND 20 PERCENT. RELATIVE HUMIDITY LEVELS SHOULD BE CLOSER TO THE CRITICAL 15 PERCENT LEVEL TUESDAY AFTERNOON FOLLOWING A WEAK FRONTAL PASSAGE. LIMITING FACTORS MAY BE WIND SPEEDS AND RETENTION OF COOL AIR FOR EASTERN ZONES...BUT LATEST MODEL RUNS STILL SUGGEST THIS COULD BE CLOSE FOR SOME AREAS ON THE CAPROCK. SO...ANOTHER ELEVATED FIRE WEATHER DAY WILL FOLLOW TUESDAY AT LEAST ON THE CAPROCK. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 79 36 70 36 70 / 0 0 0 0 0 TULIA 81 38 70 38 70 / 0 0 0 0 0 PLAINVIEW 81 39 70 38 71 / 0 0 0 0 0 LEVELLAND 83 40 74 41 73 / 0 0 0 0 0 LUBBOCK 84 42 73 42 74 / 0 0 0 0 0 DENVER CITY 85 43 76 43 76 / 0 0 0 0 0 BROWNFIELD 85 44 74 45 75 / 0 0 0 0 0 CHILDRESS 86 45 73 44 73 / 0 0 0 0 0 SPUR 87 46 75 46 75 / 0 0 0 0 0 ASPERMONT 88 47 76 47 76 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>024-027>030-033>036-039>042. && 01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 500 AM CDT MON OCT 25 2010 TXZ021>044-261000- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 500 AM CDT MON OCT 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NON PRECIPITATION WESTERLY WINDS ARE EXPECTED TO EXCEED 30 MPH DURING THE AFTERNOON ON THE CAPROCK TODAY. THE WINDY CONDITIONS COMBINED WITH LOW RELATIVE HUMIDITY VALUES MAY RESULT IN ELEVATED FIRE WEATHER CONDITIONS ACROSS THE ENTIRE AREA. ADDITIONALLY...PATCHY BLOWING DUST MAY BE POSSIBLE. A WIND ADVISORY IS IN EFFECT FOR AREAS ON THE CAPROCK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ALSO...PARTS OF THE EXTREME SOUTHWEST TEXAS PANHANDLE AND NORTHERN SOUTH PLAINS MAY SEE MORNING TEMPERATURES DIP INTO THE MIDDLE 30S TUESDAY AND WEDNESDAY AND PERHAPS INTO THE LOWER 30S BY THURSDAY MORNING. A LIGHT FREEZE IS POSSIBLE FOR SOME LOCATIONS DURING THE NEXT SEVERAL MORNINGS.
The national radar mosaic for the moment the first event began.
3 strong wind, 1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, October 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265871, 265872, 265873, 258287.